FDA Calls For Stricter Warnings on Tylenol and Other OTC Drugs

“Non-prescription pain relievers used by millions of U.S. consumers need stronger health warnings regarding liver or stomach risk, the Food and Drug Administration said Tuesday.” The drugs in questions are acetaminophen (Tylenol), and NSAIDs like ibuprofen (Advil, Motrin). In particular acetaminophen is associated with liver problems.

“A study published last year in Hepatology concluded that liver damage caused by acetaminophen exceeded other causes of U.S. drug-induced acute liver failure, but that most of the cases stemmed from accidental overdoses or suicide attempts. About 100 people in the USA die each year after accidental acetaminophen overdoses, the FDA says.”

Products Affected:
“NSAIDs: Aspirin, Advil and Motrin (ibuprofen), Aleve (naproxen)

Products with acetaminophen: Tylenol, Tylenol Children’s, Excedrin PM, Alka-Seltzer Plus Cold & Sinus, Sudafed Sinus & Cold.”

The new labeling would identify products that contain acetaminophen or NSAIDs clearly on the packaging (some cold medicines have these drugs and people don’t realize it) and warn consumers about the risk of stomach bleeding with NSAIDs and liver damage with acetaminophen, particularly when consumed with alcohol. So, if you’re drinking, don’t take Tylenol! —MEGHANN MARCO

FDA calls for pain reliever warning [USA Today]

Comments

Edit Your Comment

  1. d0x says:

    I guess this means im going to have to stop chewing on Tylenol instead of candies.

    Honestly I thought the warnings on the packing were fine the way they were. It should be common knowledge that overdosing on any product is bad for you.

  2. Myron says:

    A lot of the troubles with Tylenol happen when a person becomes addicted to drugs containing Tylenol, such as Vicodin or Percocet. Or taking multiple drugs that contain Tylenol, not realizing you’re now getting a dangerous total amount of Tylenol.

  3. I have insomnia, and was taking Ibuprofen with a sleep aid, because I thought it was safe. Two to three tablets, for about four years.

    My doctor did a blood screen test as part of a checkup, and he freaked out, because I was showing signs of liver damage. [Something was ‘elevated’].

    Once I told him I took the ibuprofen sleep aid, he told me that the ibuprofen was bad for my liver and I needed to stop.

    I did.

    Six months later, my blood screen started to return to normal.

    It’s true.

  4. segfault, registered cat offender says:

    Aspirin is more effective as a pain reliever than Tylenol or Advil. The only reasons I can come up with to take Tylenol or Advil are if Aspirin upsets your stomach, or the blood-thinning effects of Aspirin make it unsafe for you to take.

  5. Amry says:

    Tylenol is scary stuff in large quantities. For years, my mom has had migraines, and in the absence of her prescription meds, would regularly pop 2-4 tylenol at a time to get through the day. Three years ago, what started as a flu-like illness turned into a sharply escalating hepatitis-related condition, with her totally out of it in the hospital and the rest of us freaking out. She’s since recovered, but has been told the years of Tylenol dependence came very close to causing liver failure and taking her life.

    Since then, my headaches haven’t seemed quite so bad.